Antidepressants like Trazodone have been shown to be effective in treating depression and anxiety in both humans and dogs, as well as promoting restful sleep. Despite widespread assurances that it is harmless to dogs, dog parents must be cautious as it is a mild sedative. Generally, the consequences of overdosing on Trazadone include sickness and, in extreme situations, death.
Trazodone—How Does It Work?
Trazodone works by regulating the concentration of serotonin in the brain. Actually, it hinders the brain’s ability to reuptake serotonin, keeping it available for longer. Serotonin is a neurotransmitter that is produced by nerves, most notably in the brain and spinal cord. The sense of peace and tranquility it imparts is only one of its numerous benefits.
Antidepressants and antianxiety drugs like Trazodone have been approved for use in humans. But they are usually not approved for pet usage. Despite this, veterinarians are allowed to prescribe it for “off-label” uses. This indicates that the medicine has been administered on dogs by vets for quite some time without a license but without any reported adverse effects. Trazodone can also recommend by some vet surgeons as a post-operative calming medicine. It is because it works best in that situation.
The tablet version of Trazodone is commonly used for dog prescriptions. It is important to note that Trazodone is available in pill and liquid form.
However, because the medicine can produce sedative effects, it must be administered with extreme caution and only under the supervision of a licensed veterinarian.
Our Personal Experience
When our senior dog (Julius) underwent surgery and needed to be in the veterinary hospital for four days, our vet suggested using Trazadone. She said it can relieve the pain and calm our dog and may assist the vet during the post-operative check-ups. She also said that it helped our dog sleep, and We believe it also lowered her anxiety levels. However, Julius could not be left alone under any circumstances.
Trazodone Overdose Symptoms
Trazodone overdose in dogs can be deadly. Lethargy, sleepiness, trouble walking, nausea, trembling, and seizures are possible manifestations of these symptoms. You must seek emergency veterinary treatment as soon as possible if you have any reason to believe your dog may have had a Trazodone overdose.
When administering Trazodone to your dog, it is crucial to be aware of any potential adverse medication interactions. This medicine can potentially interact negatively with several other medications, including those used to treat anxiety and depression, allergens, and pain relievers. Before beginning therapy with Trazodone, you must inform your vet about all the drugs your dog is currently on.
In addition, the medication Trazodone may cause undesirable side effects in particular dogs, including dry mouth, diarrhea, or a reduction in appetite. You must get in touch with your dog’s veterinarian as soon as possible if they develop any unpleasant effects.
How Much Is Trazodone Given to a Dog?
The appropriate dose of Trazodone for a canine companion is contingent on several variables, such as age, weight, and the underlying medical issues it suffers from. In most cases, a dosage of Trazodone will be written down as mg per kg, and the usual dose for a dog can range from 3 to 8 mg per kg once a day.
Never give Trazodone to an animal or make dosage changes without discussing it with a veterinarian. They will consider their specific requirements and peculiarities when determining your canine companion’s proper dosage and delivery schedule.
How Should an Overdose of Trazodone Be Treated in a Dog at Home?
It is essential to remember that reversing the effects of a trazodone overdose in a dog should never be attempted without the supervision of a trained veterinarian. If there has been an overdose, the following methods can be carried out:
- Make an immediate appointment with a local veterinarian.
- Be sure to comply with the veterinarian’s recommendations and provide information on the dog’s symptoms and the amount of Trazodone consumed.
- Remain calm and quiet around the dog at all times.
- If the veterinarian gives you specific instructions, you should bring the dog to their clinic so that they may treat it.
If your pet has taken too much Trazodone, it is essential to seek veterinarian treatment as soon as possible. The toxicity might result in significant health problems and possibly threaten the dog’s life.
What Kind of Reaction Should I Expect If I Give Trazodone to My Dog?
The majority of dogs who are given Trazodone will show evidence of being relaxed and quiet (calm behavior) after receiving the medication. On the other hand, this is not always the case because some dogs are prone to becoming lost and tripping over their feet as they walk.
If you notice that your pet tends to feel woozy after taking Trazodone, you must discourage them from engaging in activities that demand balance and concentration, such as racing, swimming, fetching, and climbing. If you don’t do this, there is a chance that your dog will trip and damage itself or that it will be involved in an accident.
How Much Does It Set You Back to Get Your Hands on Some Trazodone?
On average, the price of a single dosage of Trazodone can range anywhere from somewhere between twenty and twenty-five cents.
The dose that is required for your dog will frequently be the determining factor in how much you will have to pay. In addition, the importance of your location cannot be overstated because the cost of this drug may be very different depending on the store in which you purchase it.
What Signs and Symptoms Do Dogs Exhibit When They Are Affected/Overdosed by Trazodone?
Toxic levels of Trazodone can cause various symptoms in dogs, the most common of which are vomiting, drowsiness, ataxia, and convulsions.
What Steps Should I Take if I Suspect That My Dog Has Consumed Trazodone?
Get in touch with a vet as soon as possible for advice on managing the problem.
- How Long Do Dogs Shiver After a Bath? [Guide]
- Why Do Dogs Like Chapstick [Guide]
- How Do Dogs Know How to Open Doors [Guide]
Although Trazodone’s safety for canine usage is still in question, it’s important to pay attention to the dosing instructions and keep in mind the possible side effects and drug interactions. If you suspect your dog has overdosed on Trazodone or is responding adversely in any other way, you should take immediate action by contacting an emergency veterinarian.